Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Solvability of quasilinear elliptic equations with nonlinear boundary conditions


Author: Gary M. Lieberman
Journal: Trans. Amer. Math. Soc. 273 (1982), 753-765
MSC: Primary 35J65
DOI: https://doi.org/10.1090/S0002-9947-1982-0667172-9
MathSciNet review: 667172
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: On an $ n$-dimensional domain $ \Omega $, we consider the boundary value problem

$\displaystyle (\ast)\quad Qu = 0\;{\text{in}}\Omega {\text{,}}\quad Nu = 0\;{\text{on}}\;\partial \Omega $

where $ Q$ is a quasilinear elliptic second-order differential operator and $ N$ is a nonlinear first order differential operator satisfying an Agmon-Douglis-Nirenberg consistency condition. If the coefficients of $ Q$ and $ N$ satisfy additional hypotheses (such as sufficient smoothness), Fiorenza was able to reduce the solvability of $ (\ast)$ to the establishment of a priori bounds for solutions of a related family of boundary value problems. We simplify Fiorenza's argument, obtaining the reduction under more general hypotheses and requiring a priori bounds only for solutions of $ Qu = f$, $ Nu = g$ where $ f$ and $ g$ range over suitable function spaces. As an example, classical solutions of the capillary problem are shown to exist without using the method of elliptic regularization.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Doughs and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23:A2610)
  • [2] J. Caristi, Fixed point theorems for mappings satisfying inwardness conditions, Trans. Amer. Math. Soc. 215 (1976), 241-251. MR 0394329 (52:15132)
  • [3] P. Concus and R. Finn, On capillary free surfaces in a gravitational field, Acta Math. 132 (1974), 207-223. MR 0670443 (58:32327c)
  • [4] I. Ekeland, Nonconvex minimization problems, Bull. Amer. Math. Soc. (N. S.) 1 (1979), 443-474. MR 526967 (80h:49007)
  • [5] R. Fiorenza, Sui problemi di derivata obliqua per le equazioni ellittiche, Ricerche Mat. 8 (1959), 83-110. MR 0114995 (22:5802)
  • [6] C. Gerhardt, Global regularity of the solutions to the capillarity problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), 157-176. MR 0602007 (58:29199)
  • [7] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Die Grundlehren der math. Wissenschaften, Band 224, Springer-Verlag, Berlin and New York, 1977. MR 0473443 (57:13109)
  • [8] W. A. Kirk and J. Caristi, Mapping theorems in metric and Banach spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 891-894. MR 0385654 (52:6514)
  • [9] O. A. Ladyzhenskaya and N. N. Ural'ceva, Linear and quasilinear elliptic equations, Mathematics in Science and Engineering, 46, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • [10] O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and quasilinear equations of parabolic type, Transl. Math. Mono., vol. 23, Amer. Math. Soc., Providence, R. I., 1968. MR 0241822 (39:3159b)
  • [11] C. Miranda, Partial differential equations of elliptic type, Ergebnisse der Math. Grenzgebiete, Band 2, 2nd ed., Springer-Verlag, Berlin and New York, 1970. MR 0284700 (44:1924)
  • [12] J. Serrin, The problem of Dirichlet for quasilinear elliptic equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A 264 (1969), 413-496. MR 0282058 (43:7772)
  • [13] L. Simon and J. Spruck, Existence and regularity of a capillary surface with prescribed contact angle, Arch. Rational. Mech. Anal. 61 (1976), 19-34. MR 0487724 (58:7339)
  • [14] N. N. Ural'ceva, Solvability of the capillary problem, Vestnik Leningrad Univ. Math. 6 (1979), 363-375. MR 0638359 (58:30682)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65

Retrieve articles in all journals with MSC: 35J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0667172-9
Keywords: Quasilinear elliptic equations, nonlinear boundary conditions, capillary problem, fixed point theorem
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society